Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Pueblo, CO

June 2, 2003Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 2003, 10:28 PM MDT for Bent County, Prowers County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 10:28 PM MDT (04:28 UTC)
Expired
Jun 2, 2003, 11:30 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Bent County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 10:05 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 030428
SVRPUB
COC011-099-030530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1027 PM MDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEAST COLORADO
  PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 1130 PM MDT

* AT 1027 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORMS WERE 5 MILES NORTHWEST OF WILEY...OR ABOUT 12
  MILES NORTHWEST OF LAMAR...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  LAMAR AROUND 1040 PM MDT
  GRANADA...BRISTOL...HARTMAN AROUND 1055 PM MDT
  HOLLY AROUND 1100 PM MDT

AT 1020 PM NATIONAL WEATHER SERVICE SPOTTERS SAW HAIL 3/4 INCH IN 
DIAMETER AND WIND GUSTS OF 50 MPH AT HASWELL IN NORTHWEST KIOWA 
COUNTY.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3823 10329 3772 10328 3774 10213 3822 10211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM MDT, 7 hours 58 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM MDT, 7 hours 58 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
230 PM MDT MON JUN 2 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY).

MAIN FCST CHALLENGE IN SHORT TERM WILL BE COVERAGE OF
THUNDERSTORMS/CHANCE FOR SVR THIS EVENING...AND AGAIN TOMORROW
AFTERNOON.

CURRENTLY...WV LOOPS SHOW NEXT SHORTWAVE MOVING ACROSS NRN US
ROCKIES...WITH TAIL END OF FEATURE TO ENTERING FCST AREA AROUND 00Z-
01Z. DIFFICULT TO DISCERN ANY BOUNDARIES IN VIS AND HI RES RADAR
PICS...HOWEVER LATEST SATELLITE TRENDS SHOWING CBS DEVELOPING OVER
THE SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE.   DEW POINTS
ACROSS SE PLAINS ARE STILL IN THE LOWER TO MID 50S WITH EASTERLY
UPSLOPE FLOW.  LAPSE RATES ALOFT ARE ALSO STEEPENING ASSOCIATED WITH
INCOMING SHORTWAVE. THUS...SB CAPES OF AROUND 1000-1500 J/KG COMBINED
WITH LIS OF -2 TO -5...AND BULK SHEARS OF 40-50 KTS...STILL POINTS
TO SVR THREAT...ESPECIALLY ALONG THE INTERSTATE 25 CORRIDOR.  SHEARS
ARE SUFFICIENT FOR ONE OR TWO SUPERCELLS...HOWEVER...MAIN THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS AS T/TD SPREADS MAY BE TOO
HIGH FOR ISOLATED TORNADOES. OVERNIGHT...CONVECTION MAY CONGEAL INTO
AN MCS ACROSS EASTERN COLORADO ALONG NOSE OF LOW LVL JET.  HAVE
BUMPED UP POPS ACROSS THE FAR EAST PLAINS OVERNIGHT. FOR WESTERN
AREAS...MOISTURE IS MAINLY MID AND HIGH BASED...THUS ISOLATED HIGH
BASED SHOWERS AND THUNDERSTORMS SHOULD DIE OFF DIURNALLY.  LIGHTNING
AND WIND GUSTS TO 40 MPH WOULD BE THE PRIMARY THREATS ASSOCIATED WITH
THUNDERSTORMS FOR THIS REGION.

FOR TUESDAY...ANOTHER WEAK SHORTWAVE IS PROGGED BY BOTH ETA/AVN TO
MOVE ACROSS NRN CO IN THE LATE AFTN/EARLY EVENING.  AT THE SFC...
COLD FRONT MOVES INTO SOUTHEAST PLAINS...WHICH TRIES TO USHER
IN SOME DRIER LOW LVL AIR.  HOWEVER AS FLOW TURNS EASTERLY MID TO
LATE AFTN...50 DEW POINTS ADVECT WESTWARD UP THE ARKANSAS RIVER
VALLEY.  CONVECTIVE TEMPS IN UPPER 70S TO LOWER 80S...CAPES OF
AROUND 1000-1500 J/KG...LIS OF -2 TO -5...AND 0-6KM SHEARS OF 50-
70KTS...AGAIN POINT TO POTENTIAL FOR SVR...WITH AXIS OF GREATEST
THREAT A BIT FURTHER EAST THAN TODAY.  AGAIN...APPEARS MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.  FOR WESTERN AREAS...
MOISTURE IS PRETTY PRETTY MEAGER AND CONFINED TO MID AND HIGH LVLS.
CANT RULE OUT AN ISOLATED AFTN TSTORM.   HAVE BUMPED POPS DOWN OUT
WEST A BIT AS IT APPEARS DRIER THAN TODAY.  OUT WEST...HAINES
INDICES INCREASE TO AROUND 6...AND WINDS INCREASE TO AROUND 15-20
KTS...SO COULD BE A MARGINAL FIRE WEATHER CONCERN.  THOUGH...FOR NOW
THINK THAT WINDS SHOULD REMAIN BELOW RED FLAG CONDITIONS...AND ANY
DRY THUNDERSTORMS SHOULD BE VERY ISOLATED AT BEST.  -KT

LONG TERM DISCUSSION...(WEDNESDAY THROUGH MONDAY)

ANOTHER MORE POTENT SHORTWAVE APPROACHES WESTERN COLORADO IN NW FLOW
FOR WEDNESDAY/WED NIGHT.  AGAIN LOW LEVEL FLOW ACROSS SE PLAINS
REMAINS EASTERLY AS PRESSURES DROP ALONG THE INTERSTATE 25 CORRIDOR
IN RESPONSE TO INCOMING SHORTWAVE. LOW LVL DEW POINTS REMAIN IN
THE 50S ACROSS THE BORDER COUNTIES. 12Z MESO-ETA BRINGS COLD FRONT
AROUND THE PALMER DVD REGION IN THE LATE AFTN. AGAIN...AXIS OF HIGH
CAPES EXTENDS ACROSS THE SOUTHEAST PLAINS WITH 0-6 KM SHEARS
BETWEEN 40-50 KTS.  SO INGREDIENTS FOR SVR THUNDERSTORMS WILL STILL
BE THERE ACROSS THE SOUTHEAST PLAINS.  OVERNIGHT...ETA BRINGS COLD
FRONT INTO SE PLAINS.  HAVE EXTENDED POPS THROUGH THE 06Z-12Z TIME
FRAME...AS SHOWERS MAY CONTINUE ALONG/BEHIND FRONT. OUT WEST...
AGAIN HAINES INDICES OF 6...BREEZY NORTHWEST WINDS IN THE
AFTERNOON...COMBINED WITH LOW DEW POINTS WILL INCREASE FIRE WEATHER
THREAT.  SUSTAINED WINDS OF 20 KTS MAY BE DOABLE FOR THE WESTERN
1/3 OF FORECAST AREA...SO WILL HAVE TO MONITOR THIS AREA FOR FIRE
WEATHER WATCH POTENTIAL.  AGAIN...MEAGER MOISTURE SHOULD CONTRIBUTE
TO ONLY ISOLATED THUNDERSTORM POTENTIAL.

THURSDAY AND FRIDAY...AVN/ETA DIFFER WITH POSITION OF UPPER LOW
ACROSS THE NRN HIGH PLAINS THROUGH 84 HOURS...WITH ETA A BIT
FURTHER EASTWARD WITH POSITION THAN AVN.  BUT ALL SHOW EMBEDDED
SHORTWAVES IN NORTHWEST FLOW RIDING OVER LOW LEVEL UPSLOPE FLOW
ACROSS SE PLAINS.  MAIN QUESTION EACH DAY WILL BE WHETHER SOUTHEAST
PLAINS WILL BE TOO CAPPED FOR CONVECTION.  WITH UPSLOPE FLOW ACROSS
SOUTHEAST PLAINS...EXPECT SCATTERED CONVECTION TO DEVELOP ACROSS
SOUTHEAST MOUNTAINS EACH AFTERNOON...THEN MOVE INTO THE ADJACENT
PLAINS BY LATE AFTERNOON/EARLY EVENING. HAVE COOLED OFF GRIDS A FEW
DEGREES BOTH DAYS ACROSS THE SE...BUT MAY NOT HAVE GONE COLD ENOUGH
IF 700 TEMPS OF +4 TO +6C VERIFIES.  AS THUNDERSTORMS MOVE FURTHER
EASTWARD INTO COOLER/MORE STABLE AIR...THEY SHOULD DECREASE IN
STRENGTH. GOING GRIDS HAVE 30/20 POPS...WITH HIGHEST POPS ALONG THE
SOUTHEAST MOUNTAINS...WHICH CAPTURES THIS SCENARIO WELL.

SATURDAY THROUGH MONDAY...ANOTHER SHORTWAVE MOVES ACROSS AREA FOR
SATURDAY...THEN FLAT UPPER RIDGE RETURNS BY MONDAY.  WITH UPSLOPE
FLOW CONTINUING ACROSS SOUTHEAST PLAINS...ISOLATED TO SCATTERED POPS
LOOK REASONABLE.  BY MONDAY...LOW LEVEL FLOW BECOMES MORE WESTERLY
WITH DRIER AND WARMER TEMPS.  STILL CANT RULE OUT AN ISOLATED
AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS. -KT

.PUB...NONE.
Hazardous weather outlook, Jun 2, 11:56 AM MDT, 10 hours 32 minutes before
COZ058>089-093>099-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE HIGHER TERRAIN ESPECIALLY IN THE PIKES PEAK
REGION AND THEN MOVE ONTO THE ADJACENT PLAINS. ONE OR TWO OF THOSE
THUNDERSTORMS WILL DEVELOP INTO SEVERE THUNDERSTORMS THAT WILL
PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS NEAR 60 MPH.
THE STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AT SPEEDS OF 15 TO
25 MPH.

AT MIDDAY THE BEST INSTABILITY AND MOISTURE WAS OVER THE
PIKES PEAK REGION AND SOUTH ALONG THE I-25 CORRIDOR. A SHORT WAVE
WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND WILL HELP TO
ENHANCE THUNDERSTORM DEVELOPMENT. TIMING OF THE SHORTWAVE IS
DIFFICULT BUT THE SHORTWAVE IS EXPECTED TO MOVE ACROSS THE AREA
DURING THE LATE AFTERNOON AND EVENING AND THAT IS THE MOST LIKELY
TIME PERIOD FOR SEVERE THUNDERSTORM DEVELOPMENT.

AS DRIER AIR MOVES IN ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...AS
WELL AS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...ISOLATED HIGH BASED
STORMS WILL BE POSSIBLE...WITH MAINLY GUSTY WINDS EXPECTED NEAR ANY
STORMS WHICH DO DEVELOP.

WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...
ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE
TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE
LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS
AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH
SUNDAY...WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS ALOFT WILL
CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE EASTERN
MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE WEATHER
OCCURRING ON TUESDAY AND WEDNESDAY...AS A SERIES OF COLD FRONTS MOVE
SOUTH ACROSS EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM FOR THE PIKES PEAK REGION...INCLUDING THE
COLORADO SPRINGS AREA...THE SANGRE DE CRISTO AND WET MOUNTAINS AND
ADJACENT PLAINS.

In the hours before

Local storm report, Jun 2, 5:56 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
556 PM MDT MON JUN 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1 N BRANSON               CO   1.00 INCH HAIL
06/02/03   LAS ANIMAS

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:09 PM MDTSevere Thunderstorm WarningPUBKiowa36 min
Jun 2, 11:19 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo56 min
Jun 3, 3:19 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.